Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 9, NWS Houston/Galveston, TX

May 7, 2019Harris County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at May 7, 2019, 6:48 PM CDT for Harris County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2019, 6:48 PM CDT (23:48 UTC)
Expired
May 7, 2019, 9:15 PM CDT
In force
2 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Harris County, TX

The radar

The Houston radar (KHGX), 46 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 6:49 PM CDTFLASH FLOODBellaire, TXWIDESPREAD STREET FLOODING LOOP 610/HIGHWAY 59 AREA. SOME CARS FLOODED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2019-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2019-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1624 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

222 
WGUS54 KHGX 072348
FFWHGX
TXC201-080215-
/O.NEW.KHGX.FF.W.0009.190507T2348Z-190508T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
648 PM CDT Tue May 7 2019

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  South central Harris County in southeastern Texas...

* Until 915 PM CDT.

* At 646 PM CDT, the public reported thunderstorms producing heavy 
  rain across the warned area, making roads in Meyerland impassable. 
  Up to two inches of rain have already fallen in the past hour at 
  Keegans Bayou. This storm has a history of producing rain rates up 
  to 4 inches per hour in Sugar Land.

* Some locations that may experience flooding include...
  Northwestern Pearland, northern Missouri City, Bellaire, West
  University Place, Hunters Creek Village, Bunker Hill Village, Piney
  Point Village, Midtown Houston, Greenway / Upper Kirby Area,
  Neartown / Montrose, southwestern Memorial Park, Greater Third
  Ward, eastern Eldridge / West Oaks, University Place, Astrodome
  Area, Macgregor, Afton Oaks / River Oaks Area, Fourth Ward, Mission
  Bend and Spring Branch West.

Additional rainfall rates in excess of two inches per hour are 
possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2958 9541 2958 9543 2972 9569 2979 9562
      2978 9557 2978 9542 2971 9531

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 7, 4:06 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 7, 4:06 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
406 PM CDT Tue May 7 2019

.DISCUSSION...

Scattered to numerous showers and storms have erupted across the
area this afternoon. While most of the area has seen half an inch
of rain or less, several storms have dropped an inch or more, and
a couple storms on the north and south ends of the Houston metro
have produced significantly more rain - to above 4 inches in
Kingwood - and caused flooding issues. This is just the beginning
of a wet week, and while today's flooding issues are relatively
isolated, any rain will wet the soils in advance of multiple wet
days as cold front stalls out over Southeast Texas. River flooding
will be the primary threat with the prolonged period of rain, but
flash flooding is also a concern, particularly as the ground
becomes more saturated through the week. All in all, over the next
week, look for a widespread 5-8 inches of rainfall with isolated
spots of 9-12 inches.

.NEAR TERM [Through Tonight]...

Flash flood warnings are in effect both on the north and south
ends of the Houston metro thanks to two persistent clusters of
thunderstorms. A gauge in Kingwood has already registered 4.68
inches of rain today, and radar estimates in isolated spots are as
high as 6-7 inches. Did consider beginning a flash flood watch
today, but given the isolated nature of the flooding concerns
today and likely tomorrow, will probably hold off until we come
closer to the stalled front expected.

These storms are slow moving and efficient rainmakers as they sit
in what appears to be a weak warm front/coastal trough as it
drifts slowly inland. We should see rain begin to taper off this
evening as we lose solar heating, but may not disappear entirely
in the vicinity of this boundary overnight.

.SHORT TERM [Wednesday and Wednesday Night]...

This front, perhaps reinforced by outflow from today's storms,
will provide a potential focus for more rain tomorrow. So, in a
bit of a last minute change in coordination with WPC, have gone
ahead and made Wednesday a bit wetter. The main action still looks
to be along a cold front as it drops through North Texas towards
our area. Storms along this front have a higher potential of
becoming severe, though a complicating factor may be if showers
and storms start up in our area from mesoscale factors before all
the synoptic features come into line.

.LONG TERM [Thursday Through Tuesday]...

On Thursday, look for the front to stall. As it sits parallel
underneath southwest flow aloft, look for multiple compact vort
maxes to shoot over the stalled frontal zone, beginning Thursday.
Friday looks to be about as wet, if not wetter, though precise
timing is going to depend on hard to predict shortwave troughs, so
there is continued uncertainty in timing for this extended portion
of the forecast.

Waves of rain will carry into the weekend, before starting to wind
down - perhaps only briefly - at the start of next week. From
there, there's a pretty significant breakdown in model agreement.
The Euro successfully pushes the band of rain offshore, giving us
a respite through the first half of next week. The GFS is much
more awful to us, keeping rain continuing near the coast right
into next week. With bigger fish to fry right now, will leave some
time to obtain more clarity.

&&

.AVIATION [18Z TAF Issuance]...

Messy TAFS for the first few hours with the storms over the
LBX/SGR/HOU/IAH/CXO terminals expanding into the UTS/CLL areas
while likely tapering off in the SGR/HOU/IAH/CXO areas as the
airmass works itself over. Ceilings a mix of MVFR/VFR becoming
MVFR. Storms forecast to develop Wednesday morning well northwest
of the region and push toward the area but models have been fairly
consistent with capping over the southern terminals through
18z...am concerned that with the expected heating tomorrow and the
moisture available may be able to overcome that capping. Will
show VCSH developing around 15-16z time frame for now.

45

&&

.MARINE...

Southeast flow still looks to be firmly entrenched and unlikely to
change direction through Thursday. Winds should increase this
afternoon and will be issuing a SCEC for the Gulf waters through 7
am. Slowly building seas tonight through Thursday will probably need
SCA flags at times. Winds should relax slightly as the cold front
edges into SETX Thursday and Thursday night. The persistent flow and
elevated tide levels already should build as the winds increase and
will probably be seeing strong rip currents tonight through Thursday
and beach flooding possible impact times for low lying roads near
the Gulf facing shores around high tide +/- 2 hours...especially
Wednesday afternoon and Thursday afternoon.

45

&&

.HYDROLOGY...

Minor to major river flooding is occurring and/or forecast along the
Trinity River and portions of the Brazos River. Rises to action
stage are also occurring or forecast along the Colorado and San
Jacinto Rivers due to recent rainfall. The current river forecasts
only take into consideration the next 24 hours of forecast rainfall.
Keep in mind that the rainfall over the next 24 hours will continue
to prime the soils, but the rainfall this weekend will be the main
concern as much of the rainfall will be falling on top of swollen
rivers and the current flood waves. Be sure to monitor developing
conditions to see how rainfall over the next 5 days will impact the
river forecasts.

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  71  82  71  83  60 /  30  70  50  60  80
Houston (IAH)          73  83  73  86  68 /  30  60  50  70  80
Galveston (GLS)        76  80  76  82  74 /  30  40  30  50  70

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION through Wednesday morning
     for the following zones: Coastal waters from Freeport to
     Matagorda Ship Channel TX out 20 NM...Coastal waters from
     High Island to Freeport TX out 20 NM...Waters from Freeport
     to Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

&&

NEAR TERM...Luchs
SHORT TERM...Luchs
LONG TERM...Luchs
AVIATION...45
MARINE...45
HYDROLOGY...38
Hazardous weather outlook, May 7, 6:13 AM CDT, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
613 AM CDT Tue May 7 2019

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-081115-
Austin-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Montgomery-Northern Liberty-Polk-
San Jacinto-Southern Liberty-Trinity-Walker-Waller-Washington-
Wharton-
613 AM CDT Tue May 7 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop over the coast and Gulf
waters before spreading inland, mostly along and west of I-45 by
the early afternoon hours, and then better concentrating over our
northern zones by this evening. Locally heavy rainfall, damaging
wind and hail will be the main weather hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong storms are possible Wednesday into Thursday as another
upper level disturbance moves across the region. This feature can
also produce scattered showers and thunderstorms, and some of the
storms could produce heavy rain and localized flooding. Damaging
winds, hail, and isolated tornadoes will also be possible.

Another upper level disturbance coupled with an approaching cold
front will set the stage for additional strong thunderstorms on
Friday into the weekend. The cold front will stall over Southeast
Texas Friday and Saturday. A series of upper level disturbances
coupled with the front and abundant moisture will create a
favorable environment for heavy rain both days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today. Emergency managers
should prepare for activation at various times during the
upcoming week.

TXZ436>438-081115-
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Matagorda Islands-
613 AM CDT Tue May 7 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Some showers and thunderstorms will be possible today, and could
produce heavy rainfall, gusty winds, and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Slightly elevated water levels will approach 3.5 feet by
Wednesday morning. Coastal run-up will be possible, potentially
impacting vulnerable locations such as Highway 87 and 124. Strong
rip currents will also be possible along Gulf facing beaches.

A series of upper level disturbances will bring periods of showers
and thunderstorms to the area during the upcoming week. Some
storms could be strong with gusty winds, hail and periods of
heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today. Emergency managers
should prepare for activation at various times during the
upcoming week.

GMZ330-335-350-355-370-375-081115-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
613 AM CDT Tue May 7 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Some showers and thunderstorms will be possible today, and could
produce heavy rainfall, gusty winds, and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A series of upper level disturbances will bring periods of showers
and thunderstorms to the area during the upcoming week. Some
storms could be strong with gusty winds, hail and periods of
heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 7, 3:14 PM CDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
314 PM CDT Tue May 7 2019

TXZ213-227-237-072100-
Inland Brazoria TX-Inland Harris TX-Fort Bend TX-
314 PM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR FORT BEND...NORTH CENTRAL
BRAZORIA AND SOUTHWESTERN HARRIS COUNTIES UNTIL 400 PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm
centered 7 miles southeast of Rosenberg, moving north at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sugar Land, Missouri City, Rosenberg, Stafford, Bellaire, West
University Place, Katy, Richmond, Piney Point Village, Greenway /
Upper Kirby Area, Fresno, Mission Bend, Town West, Pecan Grove,
Eldridge / West Oaks, University Place, First Colony, Afton Oaks /
River Oaks Area, Neartown / Montrose and Astrodome Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2942 9548 2937 9577 2946 9597 2977 9585
      2974 9539
TIME...MOT...LOC 2013Z 194DEG 12KT 2947 9572
Special weather statement, May 7, 3:56 PM CDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
356 PM CDT Tue May 7 2019

TXZ213-227-237-072145-
Inland Brazoria TX-Inland Harris TX-Fort Bend TX-
356 PM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR FORT BEND...NORTH CENTRAL
BRAZORIA AND SOUTH CENTRAL HARRIS COUNTIES UNTIL 445 PM CDT...

At 356 PM CDT, Doppler radar was tracking a strong thunderstorm over
Thompsons, or near First Colony, moving northeast at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Western Pearland, Sugar Land, Missouri City, Rosenberg, Stafford,
Richmond, Town West, Pecan Grove, First Colony, Fresno, Mission Bend,
Meadows Place, Arcola, Fulshear, Pleak, Fairchilds, Beasley,
Thompsons, New Territory and Sienna Plantation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2933 9565 2946 9596 2973 9587 2968 9564
      2961 9533
TIME...MOT...LOC 2056Z 234DEG 15KT 2949 9566
Local storm report, May 7, 6:05 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
605 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      1 WNW GREATWOOD VILLAGE 29.56N  95.71W
05/07/2019                   FORT BEND          TX   LAW ENFORCEMENT

            FLOODED CARS HIGHWAY 59 @ WILLIAMS TRACE

&&

EVENT NUMBER HGX1900099

47
Local storm report, May 7, 6:06 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
606 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     FLASH FLOOD      ROSENBERG               29.55N  95.79W
05/07/2019                   FORT BEND          TX   BROADCAST MEDIA

            WIDESPREAD STREET FLOODING

&&

EVENT NUMBER HGX1900100

47
Local storm report, May 7, 6:14 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
614 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      RICHMOND                29.58N  95.77W
05/07/2019                   FORT BEND          TX   NWS EMPLOYEE

            STREETS FLOODED.

&&

EVENT NUMBER HGX1900101

47
Local storm report, May 7, 6:48 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
648 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     FLASH FLOOD      MEYERLAND               29.68N  95.47W
05/07/2019                   HARRIS             TX   TRAINED SPOTTER

            STREET FLOODING. SOME IMPASSABLE.

&&

EVENT NUMBER HGX1900102

47

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 12:18 PM CDTSpecial Weather StatementHGXFort Bend42 min
May 7, 12:25 PM CDTAreal Flood AdvisoryHGXHarris, Liberty, Montgomery, San Jacinto2 hr
May 7, 1:08 PM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend52 min
May 7, 1:14 PM CDTFlash Flood WarningHGXHarris, Montgomery91 min
May 7, 1:28 PM CDTFlash Flood WarningHGXBrazoria, Fort Bend62 min
May 7, 1:43 PM CDTAreal Flood AdvisoryHGXHarris, Montgomery62 min
May 7, 1:53 PM CDTSpecial Weather StatementHGXHarris22 min
May 7, 2:12 PM CDTSevere Thunderstorm WarningHGXHarris, Montgomery33 min
May 7, 2:20 PM CDTAreal Flood AdvisoryHGXBrazoria55 min
May 7, 2:28 PM CDTFlash Flood WarningHGXHarris, Montgomery22 min
May 7, 2:28 PM CDTSevere Thunderstorm WarningHGXHarris, Liberty, Montgomery32 min
May 7, 2:31 PM CDTSevere Thunderstorm WarningHGXBrazos, Grimes, Madison, Walker29 min
May 7, 3:01 PM CDTSevere Thunderstorm WarningHGXHarris, Liberty, Montgomery44 min
May 7, 3:08 PM CDTAreal Flood AdvisoryHGXBrazoria, Chambers, Fort Bend, Galveston, Harris2 hr
May 7, 3:14 PM CDTSpecial Weather StatementHGXFort Bend46 min
May 7, 3:27 PM CDTFlash Flood WarningHGXHarris, Montgomery2 hr
May 7, 3:37 PM CDTFlash Flood WarningHGXBrazoria, Fort Bend113 min
May 7, 3:50 PM CDTAreal Flood AdvisoryHGXColorado55 min
May 7, 3:56 PM CDTSpecial Weather StatementHGXFort Bend49 min
May 7, 4:08 PM CDTAreal Flood AdvisoryHGXHarris, Montgomery2 hr
May 7, 4:09 PM CDTBeach Hazards StatementHGXGalveston, Matagorda63 hr
May 7, 4:13 PM CDTRiver Flood WarningHGXHarris, Liberty, Montgomery37 hr
May 7, 4:13 PM CDTRiver Flood WarningHGXHarris, Montgomery18 hr
May 7, 4:14 PM CDTSevere Thunderstorm WarningHGXFort Bend31 min
May 7, 4:31 PM CDTAreal Flood AdvisoryHGXLiberty119 min
May 7, 4:53 PM CDTFlash Flood WarningHGXHarris, Liberty, Montgomery3 hr
May 7, 4:57 PM CDTAreal Flood AdvisoryHGXLiberty3 hr
May 7, 5:15 PM CDTAreal Flood AdvisoryHGXBrazoria, Chambers, Fort Bend, Galveston, Harris3 hr
May 7, 5:22 PM CDTFlash Flood WarningHGXFort Bend6 hr
May 7, 5:34 PM CDTAreal Flood AdvisoryHGXAustin, Colorado, Wharton3 hr
May 7, 6:33 PM CDTAreal Flood AdvisoryHGXHarris117 min
May 7, 6:58 PM CDTAreal Flood AdvisoryHGXAustin, Fort Bend, Wharton3 hr

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.